Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Diagnosed with diverticulitis. On antibiotics. Overdose of sleeping pills. Will there be any organ damage?

User rating for this question
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
I have recently been diagnosed with diverticulitus, I was hospitalised for 4 days whilst placed on a antibiotic drip and pain killers, i am due for an oscopy on 8th XXXXXXX which is 7 weeks since being in hosp is this to soon?. I felt my condition has been caused by an overdose of sleeping tablets i took 4 years ago as i have not felt right since. is there an organ i may have damaged to cause this. I feel quite well now and have lost 10 kilograms due to a diet i have been advised to try in relation to correct food grouping which i believe is really helping, however i am still getting the odd minor stomach discomfort but not to bad. What do you think? Since taking the overdose I have also noticed a different body odour which i have not had before, this now appears to have disappeared also and i am sure it is related. At the moment my general health feels better than it has for the past 4 years. What is your conclusion?
Posted Wed, 20 Jun 2012 in Digestion and Bowels
Answered by Dr. Ketan Vagholkar 5 hours later

Thanks for the query.

It appears that you are stressed about the overdose of sedatives issue. You need not worry about that. Most of the sedatives are metabolised and cleared by the liver. Four years is enough time to clear the body of their adverse effect. So now you can be rest assured that none of your present symptoms are linked to it.

Diverticular disease is usually caused by slow movement of the bowel over a period of time. Sedatives if taken for along time can cause this problem in a select few cases. However sedative effects on bowel movements wouldn't be present after 4 years.

The abdominal symptoms that you are experiencing now can be due to
1. Effect of recent antibiotics / pain killers used (if any) and
2. Referred pain due to the extent of diverticular disease.

As you fully respond to the treatment the medications will be stopped and thereafter these symptoms should disappear. The scopy is helpful to confirm diverticular disease.

I hope my reply answers your doubt. However if you still have any question I would be happy to help you out.

With regards
Above answer was peer-reviewed by
Follow-up: Diagnosed with diverticulitis. On antibiotics. Overdose of sleeping pills. Will there be any organ damage? 20 hours later
Thanks for your reply, As far as what may have caused my condition you said slow bowel movement, in my case due to my high fibre diet I have never had slow bowel movement. I have not had pain killers or antibiotics for about 4 weeks now. Just one other question when I had blood tests about six months ago the doctor said my kidneys showed they were borderline but nothing to worry about, Could they have been affected by the overdose of sleeping tablets and do they repair over time or not? and could this have been a factor in me getting diverticular??
You did not reply in wether the colonoscopy is to to soon or not!
Thanks for your time.
Answered by Dr. Ketan Vagholkar 7 hours later

Thanks for the feedback.

Kidneys are not affected directly by diverticular disease.

Sedative over dosage can affect kidney functions. Kidney dysfunctions secondary to sedative over dosage rarely progress though; it is usually correctable. However pain killers if taken for a period exceeding 6 months may affect the kidney adversely. That being said, kidney function may be best assessed by three investigations - blood levels of BUN and creatinine; and a focussed USG examination.
If your doctor has commented on the kidney function being borderline, then you should be careful with regards to analgesic intake. Stop the intake of analgesics or any other nephrotoxic medication and consume adequate volume of water. If care and caution is exercised then it can be repairable with time.

There is no correlation between kidney disease and diverticular disease.

If I were to be your treating doctor, I would advise you not to go in for a colonoscopy at present and for at least 6 months; as the bowel is too friable. Chances of intestinal perforations during the procedure are higher in a friable intestine. Discuss with your gastroenterologist.

I hope this answers all your doubts. Let me know if you have any more queries.

With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor